MAUDE Adverse Event Report: DEPUY SPINE INC TORQUE LIMITING HANDLE 80IN-LB; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

DEPUY SPINE INC TORQUE LIMITING HANDLE 80IN-LB; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 299704135
Medical Device Problem Codes Mechanical Problem (1384); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/16/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A complaint investigation will be performed.The complaint product is not available for the investigation.A supplemental report is not anticipated unless the results of the complaint investigation identify a corrective action or additional relevant information.Should the product become available, a physical evaluation will be conducted and a supplemental report filed with the results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Device not returned.
 
Event or Problem Description
Posterior lumbar fusion l2-3.During final tightening of the verse unitized set screws, (b)(6) noticed that the audible click of the 80in-lb verse torque handle didn't sound as loud and felt weak.He then revisited the unitized set screws with a second verse torque handle from the second surgeon set and noticed that it had an extra half turn before torquing off.No time delay to procedure.No adverse event to patient.Photo available.Product discarded has been selected for product status in this instance as there is no appropriate status available to represent the following local process: instrument will be sent to local engineering for assessment of wear and tear.If "wear and tear" is assigned, a copy of the local assessment will be provided to the manufacturer for their record and case closure.In the case wear and tear cannot be assigned by the engineer, the product will be returned to the manufacturer as a product complaint for investigation.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).The torque limiting handle 80in-lb was returned for evaluation.Visual examination of the torque limiting handle has revealed significant wear from general usage.The torque limiting handle was tested.The handle is found out of specification.A device history record review found no issues that could have caused or contributed to the reported event.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting.The most probable root cause for the under torquing of the handle can be attributed to lack of maintenance during its time in use.No issues were identified in the manufacturing and release of this device that could have contributed to the problem reported by the customer, as such the complaint will be closed with no further action.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported posterior lumbar fusion l2-3.During final tightening of the verse unitized set screws, dr (b)(6) noticed that the audible click of the 80in-lb verse torque handle didn't sound as loud and felt weak.He then revisited the unitized set screws with a second verse torque handle from the second surgeon set and noticed that it had an extra half turn before torqueing off.No time delay to procedure.No adverse event to patient.Photo available.

Brand Name
TORQUE LIMITING HANDLE 80IN-LB
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key6861651
Report Number1526439-2017-10731
Device Sequence Number851355
Product Code LXH
UDI-Device Identifier10705034467306
UDI-Public(01)10705034467306
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model Number299704135
Device Catalogue Number299704320
Device Lot NumberGB72340
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/23/2018
Initial Date Received by Manufacturer 08/16/2017
Supplement Date Received by Manufacturer02/28/2018
Initial Report FDA Received Date09/13/2017
Supplement Report FDA Received Date03/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1